Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Caribou, ME

July 21, 2019Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2019, 11:34 AM EDT for Washington County, Maine. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 11:34 AM EDT (15:34 UTC)
Expired
Jul 21, 2019, 12:00 PM EDT
In force
26 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Washington County, ME

The radar

The Caribou radar (KCBW), 123 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 11:45 AM EDTTSTM WND DMG1 Wsw Charlotte, METREE DOWN ON ROUND POND LANE IN CHARLOTTE CAUSING POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS51 KCAR 211534
SVRCAR
MEC029-211600-
/O.NEW.KCAR.SV.W.0039.190721T1534Z-190721T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
1134 AM EDT Sun Jul 21 2019

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Washington County in southeastern Maine...

* Until noon EDT.

* At 1132 AM EDT, a severe thunderstorm was located 7 miles southeast
  of Calais, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Calais, Eastport, Perry, Pembroke, Robbinston and Charlotte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4500 6734 4515 6715 4512 6712 4498 6704
      4493 6699
TIME...MOT...LOC 1532Z 284DEG 43KT 4510 6718 

HAIL...<.75IN
WIND...60MPH
 
$$

Cornwell
1 follow-up statement
016 
WWUS51 KCAR 211557
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
1157 AM EDT Sun Jul 21 2019

MEC029-211607-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-190721T1600Z/
Washington ME-
1157 AM EDT Sun Jul 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT NOON EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4500 6734 4515 6715 4512 6712 4498 6704
      4493 6699
TIME...MOT...LOC 1557Z 284DEG 43KT 4503 6678 

$$

Cornwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:51 AM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 5:51 AM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
551 AM EDT Sun Jul 21 2019

.SYNOPSIS...
A cold front will cross the area today and stall across the
Gulf of Maine Monday. Low pressure will move along the front
Tuesday into Wednesday. High pressure will build across the
region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
545am Update... Update mainly to refine/narrow down area of
highest thunderstorm potential as the event gets closer and add
mention of small hail. As of 545am, area of thunderstorms has
developed over the Eastern Townships and is poised to move into
Northern Somerset by 7am.

Previous Discussion...
Main concern in the near term is potential for strong to severe
storms this morning, mainly over central portions of the
forecast area.

Subtle shortwave trough approaching from the west is in the
Montreal region as of 3 AM. Meanwhile, weak surface cold front
has moved into Southern Aroostook and is stalling out for now.
Expect the shortwave trough to approach from the west early this
morning and ride east along the pre-existing frontal boundary
through central parts of the forecast area this morning,
sparking the threat for strong to severe convection. Convection
allowing models have been remarkably consistent in storms
developing and intensifying/developing into an MCS as they move
from the Eastern Townships into the Central Highlands and
Moosehead Lake region toward daybreak. As the sun comes out with
just a bit more daytime heating, expect the storms to hold
together or perhaps intensify a bit as they move east toward the
Millinocket to Danforth region. Locally strong gusty winds are
a threat with these storms, as is locally heavy rainfall with
some spots potentially getting over two inches of rain over a
few hours. In collaboration with SPC, forecast area has been
placed under a marginal risk. Not expected anything widespread,
but locally severe storms are possible.

Storms move into New Brunswick in the afternoon with only scattered
showers and isolated non-severe storms remaining as a cooler
airmass moves in from the northwest.

Cooler and drier tonight as high pressure begins to build in
from the northwest, with any remaining showers dissipating
after dark.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Dry weather is expected most of Monday as the cold front stalls
out to the south of the Gulf of Maine. High temperatures on
Monday will be near seasonal levels. The air will be noticeably
drier with more comfortable dew points than this past weekend.
As we go into Monday night and Tuesday, an area of low pressure
is expected to track northeast along the stalled frontal
boundary to our south. This system is expected to bring the
chance of rain to portions of the area later Monday night into
Tuesday. There are differences among the operational model
guidance. The GFS and Canadian models take the low through the
Gulf of Maine and keep the bulk of the measurable rainfall
across downeast Maine. The latest EC tracks the low a bit closer
to the coast and is much more aggressive in bringing
measurable rainfall all the way north to the crown of Maine.
Decided to lean closer to the GFS/Canadian solutions as EC looks
like it is overdoing QPF. As such, have mentioned likely pops
for downeast areas Monday night into early Tuesday, with chance
pops as far north as southeast Aroostook county. In any event,
the system should pull northeast away from the region Tuesday
night with partial clearing expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wednesday and Thursday will feature generally fair weather with
near seasonal temperatures. An upper trof will be swinging
across the region through the period. An isolated shower
couldn't be completely ruled out either afternoon but no
significant rainfall is expected. Temperatures both days are
expected to be near seasonal for this time of year. As we head
toward next weekend, a warming trend is expected along with
continued dry weather.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: A period of MVFR conditions is likely this morning
from KMLT and KGNR north to KFVE as an area of showers and
storms moves east through the area from around dawn to late
morning. Gusty winds are possible with the storms. MVFR
ceilings may persist into early afternoon over far Northern
Maine, but then VFR will prevail late afternoon into tonight.

SHORT TERM: Outlook Monday through Thursday

Mon...VFR. Light W-NW winds.

Mon night - Tue...MVFR. Rain expected, especially KBGR/KBHB
terminals.

Tue night - Thu...VFR. Isld shower possible both Wed and Thu
afternoons.

&&

.MARINE...
NEAR TERM: Conditions remaining below small craft levels.

SHORT TERM: Winds/seas expected to remain below SCA levels
through period. Visibility may be reduced to 1 to 3 NM at
times in rain later Monday night and Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Foisy
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Hazardous weather outlook, Jul 21, 5:53 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
553 AM EDT Sun Jul 21 2019

MEZ003>006-010-011-015>017-031-032-221000-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Strong to locally severe storms are possible this morning,
especially from the Central Highlands east toward Northern Washington
and Southern Aroostook County. Gusty winds, small hail, and heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-029-030-221000-
Northwest Aroostook-Northeast Aroostook-Coastal Hancock-
Coastal Washington-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Far Northern Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-221000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 6:44 AM EDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Caribou ME
644 AM EDT Sun Jul 21 2019

MEZ004-010-211130-
Northern Piscataquis-Central Piscataquis-
644 AM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PISCATAQUIS COUNTY...

At 643 AM EDT, a strong thunderstorm was located near Seboomook, or
26 miles north of Greenville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ripogenus, Kokadjo, Northeast Carry, Lobster Lake, Rockwood, Lobster
Township, Seboomook, Frenchtown, Baxter State Park, Spencer Bay,
North East Carry, Mount Kineo and Lily Bay.

If you are on or near any ponds or lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4574 6979 4577 6978 4575 6976 4575 6973
      4576 6972 4578 6973 4579 6971 4583 6972
      4584 6970 4587 6972 4588 6971 4585 6968
      4586 6965 4595 6968 4606 6908 4565 6904
      4567 6974 4569 6978 4574 6981
TIME...MOT...LOC 1043Z 261DEG 35KT 4583 6972

Foisy
Local storm report, Jul 21, 8:02 AM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
802 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HAIL             KOKADJO                 45.67N 69.45W
07/21/2019  E1.50 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

&&
Local storm report, Jul 21, 10:57 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1057 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             7 S MEDWAY              45.51N 68.55W
07/21/2019  E1.25 INCH       PENOBSCOT          ME   PUBLIC

&&
Local storm report, Jul 21, 11:22 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1122 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     1 NNE WEST SEBOEIS      45.54N 68.87W
07/21/2019                   PENOBSCOT          ME   PUBLIC

            TREE DOWN ON RT 11.

&&
Local storm report, Jul 21, 11:27 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1127 AM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     4 E WEST SEBOEIS        45.54N 68.80W
07/21/2019                   PENOBSCOT          ME   PUBLIC

            DOCKS FLIPPED/DAMAGED ON CEDAR LAKE.

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:44 AM EDTSpecial Weather StatementCARPiscataquis46 min
Jul 21, 7:20 AM EDTSevere Thunderstorm WarningCARPiscataquis40 min
Jul 21, 7:58 AM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis62 min
Jul 21, 8:57 AM EDTSevere Thunderstorm WarningCARPenobscot48 min
Jul 21, 9:42 AM EDTSevere Thunderstorm WarningCARPenobscot, Washington63 min
Jul 21, 10:44 AM EDTSevere Thunderstorm WarningCARHancock, Washington61 min
Jul 21, 1:24 PM EDTSpecial Marine WarningCAR21 min
Jul 21, 1:46 PM EDTSpecial Marine WarningCAR44 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.